Thunderstorm Wind, Williams
- When
- July 28, 5:55 AM CST to 6:00 AM CST
- Where
- Williams County, 0.83 mi NNW of Williston
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.160, -103.630
Severe Thunderstorm Watch 766 was issued for much of western and central North Dakota around daybreak Monday morning, July 28th, in anticipation of an evolving Mesoscale Convective System (MCS) approaching western North Dakota. This complex of severe thunderstorms eventually moved into and across northwest and west central North Dakota, prompting several severe thunderstorm warnings and one…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe Thunderstorm Watch 766 was issued for much of western and central North Dakota around daybreak Monday morning, July 28th, in anticipation of an evolving Mesoscale Convective System (MCS) approaching western North Dakota. This complex of severe thunderstorms eventually moved into and across northwest and west central North Dakota, prompting several severe thunderstorm warnings and one tornado warning. Several reports of large hail and severe thunderstorm wind gusts were received during the mid to late morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 28, 2:15 AM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 AM CDT MON JUL 28 2008 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT SCATTERED THUNDERSTORMS HAVE DEVELOPED IN CENTRAL MONTANA SINCE MIDNIGHT ON THE NOSE OF AN UPPER LEVEL JET. THE STORMS ARE MOVING EAST AT ABOUT 25 KTS AND SHOULD BE IN WESTERN ND AFTER 12Z THIS MORNING. CURRENT FORECAST HAS A SLIGHT CHANCE OF TSTMS IN THE WEST WHICH LOOKS GOOD. THE MODELS CONTINUE TO BE IN GOOD AGREEMENT AND CONSISTENT FROM RUN TO RUN IN THAT THEY BRING AN UPPER LEVEL SHORT WAVE TROUGH ACROSS THE REGION TODAY AND TONIGHT ALONG WITH A SURFACE TROUGH/COLD FRONT. THIS COMBINATION SHOULD PROVIDE THE SURFACE CONVERGENCE NEEDED TO AID IN LIFTING TO OVERCOME ANY AFTERNOON CAPPING ALONG WITH INCREASED INSTABILITY ALOFT. GFS AND NAM BUFR SOUNDINGS SHOW STRONG CAPE AND WEAK CIN ACROSS THE STATE IN THE AFTERNOON. SOUNDINGS YESTERDAY WERE A LITTLE MORE STABLE WITH A LACK OF LIFTING MECHANISM AT THE SURFACE. THE PREVIOUS FORECAST HAD A GOOD TREND AND WILL MAKE ONLY MINOR CHANGES. WILL HAVE TO WATCH FOR SEVERE WEATHER IN PART BECAUSE A STATIONARY FRONT ACROSS NORTHERN NEBRASKA WILL MOVE NORTH AS A WARM FRONT AS THE SURFACE TROUGH MOVES INTO THE PLAINS. BY LATE AFTERNOON THE FRONT MAY EXTEND EAST/WEST ACROSS NORTHEASTERN SOUTH DAKOTA WHICH LEADS TO A POTENTIAL FOR HEAVY RAIN DUE TO TRAINING THUNDERSTORMS NORTH OF THE WARM FRONT. WILL NOT ISSUE ANY HIGHLIGHTS BUT WILL NEED TO BE MONITORED. THE SYSTEM SHOULD MOVE EAST OF THE FORECAST AREA BY TUESDAY MORNING AND EXPECT TUESDAY AND TUESDAY NIGHT TO HAVE LITTLE CHANCE OF PRECIP/TSTMS WITH THE EXCEPTION OF THE SOUTHWEST CORNER WHERE TSTMS COLD DRIFT IN FROM THE WEST. ANOTHER UPPER LEVEL SHORT WAVE TROUGH AND ITS ASSOCIATED SURFACE LOW WILL MOVE ACROSS THE ROCKIES THURSDAY BRINGING YET ANOTHER CHANCE OF TSTMS TO THE REGION. TEMPERATURES WILL CONTINUE TO BE IN THE NORMAL RANGE THROUGH THE PERIOD. .LONG TERM...FRIDAY THROUGH TUESDAY MEDIUM RANGE MODELS IN FAIR AGREEMENT WITH BROAD FEATURES WITH THE USUAL DIFFERENCES IN TIMING AND STRENGTH OF SMALLER IMPULSES. GENERALLY FOLLOWED THE ECMWF FOR TIMING. WESTERLIES REMAIN ALONG THE INTERNATIONAL BORDER WITH BROAD RIDGE IN PLACE OVER NORTHERN PLAINS...DISPLACED AT TIMES BY STRONGER SHORTWAVES IN FLOW. AIRMASS WILL REMAIN UNSTABLE BUT ALSO SOMEWHAT CAPPED. && .AVIATION... CONVECTION BEGINNING IN EASTERN MONTANA WILL MOVE TO NORTHWESTERN TAF SITES BEFORE 12Z TAF ISSUE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/HW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 420 AM CDT MON JUL 28 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 420 AM CDT MON JUL 28 2008 /320 AM MDT MON JUL 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SURFACE LOW PRESSURE TROUGH AND COLD FRONT WILL MAKE THEIR WAY ACROSS THE STATE TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE PERIOD. THE AIRMASS IS POTENTIALLY UNSTABLE WITH HIGH CAPES AND HIGH PRECIPITABLE WATER. SEVERE THUNDERSTORMS ARE LIKELY ALONG WITH HEAVY RAIN. IN ADDITION...A STATIONARY FRONT IN NEBRASKA WILL MOVE NORTH INTO NORTHEAST SOUTH DAKOTA THIS AFTERNOON AS A WARM FRONT. DEPENDING ON WHERE IT IS LOCATED THIS AFTERNOON...THERE IS POTENTIAL FOR TRAIN THUNDERSTORMS AND HEAVY RAIN NORTH OF THE FRONT. IN ADDITION INCREASED SHEAR NORTH OF THE WARM FRONT INCREASES THE POTENTIAL FOR TORNADIC ACTIVITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS YET ANOTHER LOW PRESSURE SYSTEM MOVES ACROSS THE REGION. THUNDERSTORMS ARE ALSO POSSIBLE ON THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The national radar mosaic for the moment the first event began.
6 thunderstorm wind, 2 hail. Local standard time, as filed.
Damage to trees and a few structures were reported in Arnegard, McKenzie County from severe thunderstorm wind gusts. Several trees were blown down, causing some minor structural damage.
High winds knocked down a six inch in diameter tree.
High winds blew down a sixty foot tall tree on the north side of Halliday.
A large hail swath (up to golf ball sized) was about four miles long and a mile wide, and moved through the city of Halliday. No damage reports were received from the hail however. The storm hailed itself out about 4 miles southeast of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 121256, 121277, 121259, 121265, 121261, 121281, 121264, 121268.